Kansas, 2012

Hail in Kansas, February 20, 2012

February 20, 2012 · NWS TOP · 5 events in 2 counties and zones

A strong area of low pressure crossed Kansas on Monday February 20th. This storm|system brought multiple rounds of rainfall to the area through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong area of low pressure crossed Kansas on Monday February 20th. This storm|system brought multiple rounds of rainfall to the area through the day. By afternoon, a |narrow band of unstable air developed across central Kansas. This instability coupled |with strong wind shear to produce a line of strong to severe thunderstorms that tracked |from central Kansas into Missouri. There were many reports of pea size hail with a |few instances of hail up to the size of quarters. Meanwhile, wind gusts of 45 to 60 mph |accompanied the thunderstorms as they passed through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 20, 3:53 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 20, 3:53 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CST MON FEB 20 2012

.DISCUSSION...

DRY PUNCH MOVING AROUND THE BASE OF THE UPPER TROUGH IN WESTERN
KANSAS WAS MOVING ACROSS SOUTHWEST OKLAHOMA NORTHEAST TOWARD SOUTH
CENTRAL KANSAS. THE COLD FRONT AND DRYLINE REMAIN TO THE WEST OF THE
CWA AT 20Z. THE DRYLINE WAS ROUGHLY FROM THE SURFACE LOW NEAR SMITH
CENTER TO RUSSELL AND GREAT BEND TO PRATT SOUTH INTO OKLAHOMA. COLD
FRONT ITSELF WAS IN WESTERN KANSAS.

LATEST MESO ANALYSIS SHOWS THE INSTABILITY AXIS FROM SOUTH CENTRAL
KANSAS INTO WESTERN OKLAHOMA WHERE 500 J/KG OF SURFACE BASED CAPE
WAS LOCATED. 40 TO 50KTS OF 0-6KM SHEAR WAS OVER MOST OF THE AREA.
SOME CLEARING INTO SOUTH CENTRAL KANSAS NORTHWARD TO THE WEST OF
HIGHWAY 81 WAS BEGINNING TO DESTABILIZE AS WELL. MOISTURE REMAINS
MARGINAL WITH DEW POINTS IN THE 40S. FORCING FROM THE UPPER TROUGH
ALONG WITH 70-90 KT MID LEVEL WINDS...INSTABILITY AND STEEPENING
LAPSE RATES WILL CONTINUE TO MENTION THUNDERSTORMS GOING INTO THE
EARLY EVENING. RADAR AND SATELLITE SHOW STORMS DEVELOPING JUST TO
THE EAST OF THE DRY LINE IN SOUTHWEST KANSAS AT 2030Z. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS. ALSO WILL CONTINUE THE WIND ADVISORY UNTIL EXPIRATION
AT 6 PM AS WINDS WILL CONTINUE TO STAY UP THROUGH SUNSET. GRADUAL
DECREASE EXPECTED AFTER SUNSET.

THE UPPER TROUGH WILL MOVE THROUGH THE CWA THIS EVENING WITH THE
BEST FORCING MOVING OFF TO THE EAST AFTER 04Z TUESDAY. WILL MAINTAIN
HIGH POPS THIS EVENING THEN DRY AFTER MIDNIGHT. SKIES WILL GRADUALLY
CLEAR LATER TONIGHT WITH MOSTLY SUNNY SKIES ON TUESDAY. WESTERLY
DOWNSLOPE FLOW WILL BE PRESENT ON TUESDAY IN THE WAKE OF THE UPPER
TROUGH. TEMPERATURES WILL RISE INTO THE MID 50S FOR HIGHS.

53

THE SHORTWAVE TROUGH MOVING THROUGH THE PLAINS ON WEDNESDAY WILL
REMAIN WELL NORTH OF THE CWA AND SO WILL ANY LIFT. SO HAVE KEPT THE
FORECAST DRY TUESDAY AND WEDNESDAY. HOWEVER...WARM AIR ADVECTION TO
THE SOUTH OF THE WAVE ACROSS THIS AREA WILL BE AIDED BY WESTERLY
LLVL WINDS. MODELS INDICATE MUCH OF THE CWA...MAINLY SOUTHWEST
COUNTIES...WILL MIX TO NEARLY 6000 FEET...WHICH WILL PUSH SFC TEMPS
INTO THE MIDDLE TO UPPER 60S MOST AREAS. THIS WILL BE FOLLOWED BY
THE PASSAGE OF A COLD FRONT LATER WEDNESDAY NIGHT...BUT BETTER
MOISTURE AND LIFT REMAINS TO THE SOUTH AND EAST OF THE CWA...SO HAVE
MAINTAINED A DRY FCST WITH ITS PASSAGE. THE COLD AIR ADVECTION
BEHIND THE FRONT AND IN ASSOCIATION WITH ANOTHER SHORTWAVE TROUGH
MOVING THROUGH WILL PEAK BY LATE AFTERNOON THURSDAY...BUT STILL
EXPECT HIGH TEMPS TO RECOVER BACK INTO THE UPPER 40S AND LOWER 50S.
SIGNIFICANTLY COOLER FROM WEDNESDAY...BUT STILL SEVERAL DEGREES
ABOVE NORMAL FOR MANY AREAS.

THE COOLEST HIGHS THIS WEEK STILL LOOK TO BE ON FRIDAY WHERE AFTER
LOWS IN THE 20S TO AROUND 30...HIGH TEMPS SHOULD TOP OUT IN THE 40S
ACROSS THE CWA. AS THE UPPER TROUGH OVER THE GREAT LAKES AND OH
RIVER VALLEY SHIFTS OFF THE NORTHEAST COAST AND ANOTHER UPPER TROUGH
DIGS INTO THE PACIFIC NORTHWEST AND NORTHERN PLAINS INTO THE
WEEKEND...WARM AIR ADVECTION WILL BEGIN ONCE AGAIN WITH HIGHS MAINLY
IN THE LOW TO MIDDLE 50S. HOWEVER THE AFFECTS OF THE LEAD WAVE INTO
THE NORTHERN PLAINS WITH PRECIP WILL PRIMARILY OCCUR TO THE NORTH OF
THE CWA...SO WILL GO DRY THROUGH DAYTIME ON SUNDAY. HOWEVER...A COLD
FRONT ASSOCIATED WITH NORTHERN PLAINS WAVE WILL MOVE THROUGH THE CWA
LATE SUNDAY/SUNDAY NIGHT WITH COOLER TEMPS FOR MONDAY IN THE UPPER
30S AND LOWER 40S. ALSO...AS SOUTHWEST FLOW ALOFT DEVELOPS ACROSS
THE REGION...MOISTURE MAY BEGIN TO WORK INTO THE AREA BEHIND THE
FRONT. IT IS STILL TOO EARLY TO PIN DOWN PRECIP TYPE WITH A LOT OF
CONFIDENCE...BUT AT THIS POINT IT COULD BE RAIN...RAIN/SNOW MIX OR
ALL SNOW DEEPENING ON HOW FAR SOUTH THE COLD AIR MAKES IT. FOR
NOW...WILL TRANSITION THIS POTENTIAL FROM MOSTLY SNOW NORTH CENTRAL
MOSTLY RAIN IN THE FAR SOUTHEAST INTO MONDAY. 63

&&

.AVIATION...

EXPECT MVFR CONDITIONS TO PERSIST THROUGH 03Z TIME FRAME. RADAR
CURRENTLY TRACKING ELONGATED BAND OF -TSRA EXPECTED TO MOVE OVER
TOP/FOE TERMINALS THROUGH 19Z FROM THE SOUTHWEST. SHOULD SEE A BREAK
IN CONVECTION BEFORE REFIRING AROUND THE 23Z-00Z TIME FRAME AS THE
COLD FRONT AND BETTER UPPER LEVEL SUPPORT ARRIVE IN THE TAF AREA.
CONVECTION SHOULD CLEAR THE TERMINALS BY 03Z. WINDS WILL BE GUSTY
THROUGH 06Z AND SHOULD BEGIN TO TAPER AS SURFACE HIGH PRESSURE
MOVES IN.

BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ021-034>037-054.

&&
Hazardous weather outlook, Feb 20, 3:11 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CST MON FEB 20 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-212115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
311 PM CST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE EVENING HOURS
MAINLY TO THE SOUTH WEST OF A BELLEVILLE TO JUNCTION CITY TO
EMPORIA LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS
WHILE AN ISOLATED TORNADO CANNOT BE RULED OUT. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE REST OF THE OUTLOOK AREA THROUGH MID
MID EVENING.

STRONG SOUTH WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO NEAR 45 MPH
ARE EXPECTED TO CONTINUE THROUGH LATE AFTERNOON ACROSS MOST OF NORTHEAST
KANSAS. AREAS WITH THE STRONGEST WINDS WILL GENERALLY BE SOUTH OF
A CLAY CENTER...JUNCTION CITY TO EMPORIA LINE. WIND SPEEDS SHOULD
SLOWLY DECREASE HOWEVER AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Feb 20, 4:45 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CST MON FEB 20 2012

KSZ034-202315-
OTTAWA-
445 PM CST MON FEB 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...

THROUGH 515 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS
AND WELLS.

&&

LAT...LON 3931 9771 3922 9737 3897 9777 3907 9792
TIME...MOT...LOC 2245Z 231DEG 37KT 3906 9775

BLAIR

The radar

The Grand Island radar (KUEX), 132 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ottawa

When
February 20, 4:55 PM CST
Where
Ottawa County, 2.25 mi ESE of Delphos
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -97.730

Hail, Ottawa

When
February 20, 4:55 PM CST
Where
Ottawa County, 0.54 mi E of Minneapolis
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.130, -97.710

Hail, Ottawa

When
February 20, 4:58 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.710

Hail, Ottawa

When
February 20, 5:00 PM CST to 5:02 PM CST
Where
Ottawa County, 4.28 mi ENE of Delphos
Measured
1 in hail
Reported by
Public
Coordinates
39.310, -97.700

Hail, Cloud

When
February 20, 5:05 PM CST to 5:07 PM CST
Where
Cloud County, 7.97 mi ESE of Glasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -97.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359155, 359156, 359157, 359158, 359159.